Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 27, NWS Mobile, AL

September 15, 2020Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this flash flood warning at Sep 15, 2020, 11:00 PM CDT for Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama. It was in force for 8 hr. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2020, 11:00 PM CDT (04:00 UTC)
Expired
Sep 16, 2020, 6:45 AM CDT
In force
8 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 50 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 11:03 PM CDTFLASH FLOOD1 Sse Goulding, FLROAD CLOSURE DUE TO FLOODING: DEVILLIERS ST PENSACOLA, FL.
Sep 15, 11:04 PM CDTFLASH FLOOD1 E Goulding, FLROAD CLOSURE DUE TO FLOODING: N. 6TH AVENUE PENSACOLA, FL.
Sep 15, 11:08 PM CDTFLASH FLOOD2 Sse Brownsville, FLROAD CLOSURE DUE TO FLOODING: SONIA ST. PENSACOLA, FL.
Sep 15, 11:09 PM CDTFLASH FLOOD1 S Goulding, FLROAD CLOSURE DUE TO FLOODING: G ST. PENSACOLA, FL.
Sep 15, 11:12 PM CDTFLASH FLOOD1 N Pensacola, FLROAD CLOSURE DUE TO FLOODING: 17TH AVE PENSACOLA, FL.
Sep 15, 11:14 PM CDTFLASH FLOOD1 N East Pensacola Heig, FLROAD CLOSURE DUE TO FLOODING: E AVERY PENSACOLA, FL.
Sep 16, 12:08 AM CDTFLOODPensacola Nas, FL18.25IN OF RAIN AT NAS PENSACOLA. REPORTED BY A TRAINED SPOTTER.
Sep 16, 2:55 AM CDTHEAVY RAIN 6.252 W Miflin, AL6.252IN OF RAIN MEASURED SINCE MIDNIGHT AT THE FOLEY, AL MESONET STATION.
Sep 16, 4:59 AM CDTHEAVY RAIN 15.53Pensacola High School, FL15.53IN OF RAIN OBSERVED AT: 500 W MAXWELL ST. PENSACOLA FROM WEATHER STATION.
Sep 16, 5:26 AM CDTHEAVY RAIN 4.01Bay Minette, AL4.01IN OF RAIN MEASURED IN BAY MINETTE, AL. REPORTED BY A TRAINED SPOTTER.
Sep 16, 5:50 AM CDTHEAVY RAIN 6.922 Nnw Robertsdale, AL6.921IN OF RAIN REPORTED SINCE MIDNIGHT AT THE ROBERTSDALE, AL SOUTH ALABAMA MESONET SITE.
Sep 16, 5:53 AM CDTHEAVY RAIN 18.68Gasque, AL18.681IN OF RAIN MEASURED AT THE GASQUE, AL MESONET SITE.
Sep 16, 6:04 AM CDTHEAVY RAIN 5.871 Ese Elberta, AL5.866IN OF RAIN MEASURED SINCE MIDNIGHT AT THE ELBERTA, AL MESONET STATION.
Sep 16, 6:07 AM CDTHEAVY RAIN 4.742 Ne Fairhope, AL4.736IN OF RAIN MEASURED SINCE MIDNIGHT AT THE FAIRHOPE, AL MESONET STATION.
Sep 16, 6:24 AM CDTHEAVY RAIN 24.8Pensacola Nas, FL24.8IN OF RAIN MEASURED AT NAS PENSACOLA, FL. REPORTED FROM TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WGUS54 KMOB 160400
FFWMOB
ALC003-097-FLC033-091-113-161145-
/O.NEW.KMOB.FF.W.0027.200916T0400Z-200916T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
1100 PM CDT Tue Sep 15 2020

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Baldwin County in southwestern Alabama...
  Southeastern Mobile County in southwestern Alabama...
  Escambia County in northwestern Florida...
  Okaloosa County in northwestern Florida...
  Santa Rosa County in northwestern Florida...

* Until 645 AM CDT Wednesday.

* At 11 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 16 inches of rain have 
  fallen close to the coast over portions of southern Baldwin County 
  Alabama and into the western Florida Panhandle. Flash flooding is 
  already occurring.

  HAZARD...Life threatening flash flooding. Tropical rainbands
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...

Downtown Mobile, Midtown Mobile, Pensacola, Prichard, Ferry Pass, 
Brent, West Pensacola, Wright, Fort Walton Beach, Ensley, Daphne, 
Tillmans Corner, Warrington, Crestview, Fairhope, Saraland, 
Niceville, Gonzalez, Destin and Eglin AFB.

This is ALREADY progressing into a serious situation, with locally 
30" of rain during the next 24 hours and within this warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3038 8841 3074 8841 3077 8826 3096 8795
      3100 8719 3088 8686 3078 8639 3037 8639
      3039 8665 3021 8801 3024 8809 3020 8831
      3025 8834 3027 8813 3037 8827

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$

JMM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 7:02 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 15, 7:02 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
Issued by National Weather Service Key West FL
702 PM CDT Tue Sep 15 2020

.AVIATION...
00Z issuance...Hurricane Sally continues to move closer to the
Alabama coast at a slow pace, with landfall occurring late tonight
or early tomorrow morning. The thundery squalls will remain
affecting the terminals through most of the day tomorrow, with
conditions improving first at MOB. The squalls will bring very
heavy downpours and hurricane-force wind gusts, especially at BFM
and MOB tonight through tomorrow morning. Crosswind gusts will
fall below 35 knots tomorrow afternoon. Due to the slow and, at
times, erratic motion of Sally, expect frequent amendments. Heavy
rainfall will result in residual ponding or flooding along the
tarmac, even after the winds subside. /SDR

&&

.PREV DISCUSSION... /issued 446 PM CDT Tue Sep 15 2020/

NEAR TERM UPDATE /Now Through Wednesday/...Hurricane Sally is
currently located roughly 85 miles south of Mobile moving
north at 2 mph. Rain bands will continue to rotate inland as
Sally is forecast is make landfall near the eastern end of Dauphin
Island early Wednesday morning and track and slowly track
northeast from there. Considering this, hurricane force winds
remain likely late tonight into Wednesday for Mobile and Baldwin
counties. Sally's wind field is forecast to weaken/shrink rapidly
soon after landfall. Based on the latest forecast, Tropical Storm
Warnings have been expanded inland. As Sally nears today, storm
relative helicity values will ramp up across the area, setting the
stage for isolated tornadoes, especially near the coast. A slight
risk for severe storms is also in effect for coastal areas for
the possibility of tornadoes. The biggest story will likely be the
heavy rainfall as the system is expected to only be in western
Escambia County, Alabama by Wednesday evening. This will result
dangerous torrential rainfall across much of the region, which
will result in life threatening flash flooding across much of the
area. Dangerous river flooding is also expected as many rivers are
expected to go into moderate to major flooding with some near
record crests forecast. Residents should monitor the latest river
forecasts and be prepared to seek higher ground.

It is extremely important to stay vigilant and have an action plan
in place as short term adjustments to track and intensity can still
occur. Therefore, please make sure to continue to check our web-page
(weather.gov/mob) as well as the National Hurricane Center
(www.hurricanes.gov) for the latest updates and information on
Hurricane Sally. /13

SHORT TERM /Wednesday night Through Friday night/...Sally will
continue to slowly move northeast and out of our area early
Thursday morning. Although Sally will be weakening, the risk of
additional heavy rain will continue through Thursday. The river
flood threat will continue as runoff continues. Sally will merge
with a frontal boundary on Friday as it pulls away to the
northeast. The front moves south across the area on Friday with
isolated to scattered showers and thunderstorms ahead of the
front. Some drier and cooler air can be expected in the wake of
the front for the weekend. /13

EXTENDED TERM /Saturday Through Tuesday/...Global spectral models
show mid-level trough from the Appalachians to the TX coast Saturday
slipping southward by the early half of next week. Rain chances
lower to 10% or less over the interior but will keep a small PoP
going over the coast. After Sally, will look forward to a more
settled/quieter pattern. The significant rainfall and runoff from
Sally in the near and short term periods will keep local river
stages high with moderate to major river flooding continuing over
many rivers in the local Hydrologic Service Area. A high risk of
rip currents will likely linger into the weekend. /10

MARINE...Dangerous conditions to continue over the marine area
with Hurricane Sally. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Sep 15, 10:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1037 PM CDT TUE SEP 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLOOD            PENSACOLA NAS           30.35N 87.32W
09/15/2020                   ESCAMBIA           FL   TRAINED SPOTTER

            16.27IN OF RAIN MEASURED AT NAS PENSACOLA.
            REPORTED BY A TRAINED SPOTTER.

&&

SRM
Local storm report, Sep 15, 10:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1050 PM CDT TUE SEP 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     FLASH FLOOD      1 E PENSACOLA BEACH     30.34N 87.12W
09/15/2020                   ESCAMBIA           FL   EMERGENCY MNGR

            ROAD CLOSURE DUE TO FLOODING: VIA DE LUNA DR
            PENSACOLA BEACH, FL.

&&

SRM
Local storm report, Sep 15, 10:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1051 PM CDT TUE SEP 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLASH FLOOD      2 SSW GULF BREEZE       30.33N 87.19W
09/15/2020                   ESCAMBIA           FL   PUBLIC

            ROAD CLOSURE DUE TO FLOODING: FORT PICKENS
            BEACH RD PENSACOLA BEACH, FL.

&&

SRM
Local storm report, Sep 15, 10:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1054 PM CDT TUE SEP 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     FLASH FLOOD      1 WNW JOHNSONS BEACH    30.31N 87.43W
09/15/2020                   ESCAMBIA           FL   EMERGENCY MNGR

            ROAD CLOSURE DUE TO FLOODING: GONGORA DR.
            ESCAMBIA COUNTY, FL.

&&

SRM
Local storm report, Sep 15, 10:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1057 PM CDT TUE SEP 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     FLASH FLOOD      2 N GULF BREEZE         30.39N 87.18W
09/15/2020                   GMZ634             FL   EMERGENCY MNGR

            ROAD CLOSURE DUE TO FLOODING: THREE MILE
            BRIDGE IN PENSACOLA, FL.

&&

SRM
Local storm report, Sep 15, 10:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1059 PM CDT TUE SEP 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     FLASH FLOOD      1 NNE PENSACOLA INTERNA 30.49N 87.18W
09/15/2020                   ESCAMBIA           FL   EMERGENCY MNGR

            ROAD CLOSURE DUE TO FLOODING: CAPE TRAFALGAR
            CT. PENSACOLA, FL.

&&

SRM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:54 PM CDTAreal Flood AdvisoryMOBEscambia, Okaloosa, Santa Rosa6 hr
Sep 15, 10:53 PM CDTRiver Flood WarningMOBOkaloosa, Santa Rosa5 days
Sep 15, 11:36 PM CDTTornado WarningMOBEscambia, Santa Rosa28 min
Sep 16, 1:03 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatMOBEscambia6 hr
Sep 16, 2:59 AM CDTTornado WarningMOBSanta Rosa31 min
Sep 16, 3:42 AM CDTTornado WarningMOBSanta Rosa15 min
Sep 16, 3:44 AM CDTTornado WarningMOBOkaloosa16 min
Sep 16, 3:45 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatMOBOkaloosa, Santa Rosa8 hr
Sep 16, 3:58 AM CDTFlash Flood WarningMOBEscambia6 hr
Sep 16, 4:00 AM CDTTornado WarningMOBOkaloosa15 min
Sep 16, 5:00 AM CDTFlash Flood WarningMOBEscambia, Okaloosa, Santa Rosa10 hr
Sep 16, 9:33 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatMOBEscambia, Okaloosa, Santa Rosa8 hr
Sep 16, 9:49 AM CDTFlash Flood Warning Considerable damage threatMOBEscambia9 hr
Sep 16, 1:21 PM CDTCoastal Flood AdvisoryMOBEscambia, Okaloosa, Santa Rosa15 hr
Sep 16, 1:21 PM CDTHigh Surf AdvisoryMOBEscambia, Okaloosa, Santa Rosa15 hr
Sep 16, 1:35 PM CDTWind AdvisoryMOBEscambia, Okaloosa, Santa Rosa10 hr
Sep 16, 2:26 PM CDTAreal Flood WarningMOBEscambia, Okaloosa, Santa Rosa12 hr
Sep 15, 7:31 PM CDTSpecial Marine WarningMOB59 min
Sep 15, 8:16 PM CDTSpecial Marine WarningMOB44 min
Sep 15, 8:29 PM CDTAreal Flood AdvisoryMOBMobile4 hr
Sep 15, 11:40 PM CDTSpecial Marine WarningMOB25 min
Sep 16, 1:32 AM CDTSpecial Marine WarningMOB88 min
Sep 16, 2:08 AM CDTSpecial Marine WarningMOB22 min
Sep 16, 2:57 AM CDTSpecial Marine WarningMOB2 hr
Sep 16, 3:04 PM CDTFlash Flood WarningMOBCovington, Escambia116 min
Sep 16, 4:18 PM CDTSmall Craft AdvisoryMOB14 hr
Sep 16, 4:45 PM CDTAreal Flood WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia12 hr

Nearby

Flash Flood Warnings in Florida, 2020Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.